A GlaxoSmithKline (NYSE: GSK) drug used to combat nausea in cancer patients can cause an irregular heart rhythm in certain doses, according to a safety alert issued to healthcare professionals and the public by the U.S. Food and Drug Administration.
The British drugmaker had recommended to the FDA the removal of the 32 milligram, single intravenous dose of Zofran from its product label, a spokesman said. The FDA is reviewing and at some point will accept or reject the drugmaker’s recommendation.
Zofran was found to affect electrical activity of the heart and create the potential for patients to develop an abnormal and potentially fatal heart rhythm called Torsades de Pointes.
QTc prolongation has long been known as a risk among the class of drugs that includes Zofran, a GSK spokesman said. Out of an abundance of caution for patient safety, and because we believe suitable alternative therapeutic regimens are available, we chose to make the recommendation to FDA about removing the 32 milligram dose from our product label.
GSK said it was updating oncologists on the withdrawn dosage in a letter to healthcare providers to be issued next week, according to an emailed statement.
Zofran (ondansetron) is part of a class of medications referred to as 5-HT3 receptor antagonists. In addition to nausea, it also prevents vomiting caused by cancer chemotherapy, radiation therapy and surgery.
The U.S. regulator said it would explore an alternative single dose regimen with GSK for the same indication.
The move follows an announcement last September that the drug was under FDA review for possible association with heart attacks.
[GSK operates its U.S. headquarters in Research Triangle Park, N.C.]